Maryland, 2007

Damaging Wind and Lightning Strike in Maryland, September 26, 2007

September 26, 2007 · NWS LWX · 2 events in 1 county or zone

Unseasonably warm high pressure build over the Mid Atlantic ahead of a strong cold front. Scattered thunderstorms developed across western Maryland during the afternoon of September 26th in this warm and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Unseasonably warm high pressure build over the Mid Atlantic ahead of a strong cold front. Scattered thunderstorms developed across western Maryland during the afternoon of September 26th in this warm and unstable air mass. A storm in Washington County produced damaging winds that downed trees and power lines. Lightning was also responsible for an office building fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 1:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 26, 1:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT WED SEP 26 2007

.SYNOPSIS...
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND LINGER THROUGH THE EVENING IN THE WARM AND HUMID
AIRMASS. MEANWHILE...A COLD FRONT STRETCHING FROM THE GREAT LAKES
THROUGH THE OHIO VALLEY TO CENTRAL TEXAS WILL CONTINUE TO MOVE EAST
OVERNIGHT. THE FRONT IS EXPECTED TO MOVE THROUGH THE AREA TOMORROW
NIGHT...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE AND A MORE SEASONABLE AIRMASS WILL SETTLE OVER THE MID
ATLANTIC BEHIND THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A LEE TROUGH HAS DEVELOPED ALONG THE SPINE OF THE APPALACHIAN MTNS
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT CURRENTLY STRETCHES
FROM THE GREAT LAKES THROUGH THE OHIO VALLEY INTO CENTRAL TEXAS.
TEMPERATURES RANGE FROM THE MIDDLE 80S TO AROUND 90 IN MOST LOCALES.
THIS ISNT MUCH DIFFERENT THAN YESTERDAYS READINGS AT THIS
TIME...HOWEVER THERE IS CONSIDERABLE MORE CLOUD COVER.

SCATTERED ACTIVITY IS ANTICIPATED WEST OF THE BLUE RIDGE FOR THE
REMAINDER OF THE AFTERNOON AND EVENING. ANY CONVECTION EAST OF THE
BLUE RIDGE SHOULD DIMINISH WITH THE HEATING OF THE DAY.
HOWEVER...AREAS OF WEST OF THE BLUE RIDGE WILL HAVE PRECIP CHANCES
OVERNIGHT WITH THE APPROACH OF THE FRONTAL BOUNDARY.

THE MID AND UPPER ARE NOT VERY CONDUCIVE TO SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON/EVENING. THE MID LEVEL LAPSE RATES ARE
POOR AND NO SHORTWAVE ENERGY IN SIGHT. THE UPPER JET AXIS IS FURTHER
NORTH...AS IS THE BEST SHEAR. THE LOCAL WFR-ARW MODEL HAS SOME ISOLD
CONVECTION DEVELOP OVER THE POTOMAC HIGHLANDS/SHENANDOAH VALLEY BUT
HAS ANY ACTIVITY DIE DOWN AFTER THE LOSS OF HEATING.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE FRONTAL BOUNDARY WILL CONTINUE TO APPROACH DURING THE DAY
TOMORROW. SHOULD BE MORE CLOUD COVER AROUND TOMORROW...WITH TEMPS A
BIT COOLER THAN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. THE MAIN MID AND UPPER LEVEL ENERGY SHOULD STAY
NORTH...WITH A BAND OF FORCING ALONG THE FRONT.

THERE ARE DIFFERENCES BETWEEN THE NAM AND GFS. BOTH MODELS HAVE
BACKED OFF ON PRECIP TOTALS. A SURFACE LOW IS PROGGED TO DEVELOP
ALONG THE EAST COAST OF FLORIDA AND MOVE UP TO THE CAROLINAS BY
TOMORROW...KEEPING AREAS EAST OF THE BLUE RIDGE ON THE SUBSIDENT
SIDE OF THE SURFACE LOW. HAVE TAILORED POPS CLOSE TO THE SREFS.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
H5 TROF AND ASSOCIATED CDFNT WILL SWING THRU THE AREA THU NIGHT WITH
SHRA/TSRA LIKELY ALTHOUGH AMTS EXPECTED ON THE LIGHT SIDE. SYSTEM
OVR S FL AND THE BAHAMAS EXPECTED TO RACE TO THE NE AHEAD OF THE
FRONT AND PASS WELL EAST OF THE AREA. IMPACTS FROM THIS SYSTEM IF
ANY WOULD BE TO INCREASE PRES GRADIENT/WINDS OVR THE MARINE AREA
SOMEWHAT. AFTER THAT...HIGH PRES TO TAKE CONTROL OVER THE EAST WITH
TRANQUIL CONDITIONS EXPECTED THROUGH THE NEXT SEVEN DAYS
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCT TSRA WEST OF THE BLUE RIDGE...WITH ISOLD ACTIVITY EAST OF THE
MTNS THIS EVENING. CONVECTION EAST OF THE MTS SHOULD DIMINISH AFTER
SUNSET...WITH PREFRONTAL PRECIP OVER THE WEST OVERNIGHT. SOME PATCHY
MVFR FOG IS POSSIBLE...BUT WINDS SHOULD REMAIN SOUTHERLY AT 5 TO 10
KT.

PRECIP CHANCES INCREASE TOMORROW WITH THE APPROACH OF THE FRONT.
MODELS KEEP BULK OF PRECIP WEST OF THE CWFA UNTIL AFTER 18Z.

NO MAJOR RESTRICTIONS TO CIG/VSBY IN THE EXTENDED.
&&

.MARINE...
HAVE KEPT THE SCA UP FOR CHANNELING OVERNIGHT. CURRENTLY ON THE
BAY...SOUTHERLY WINDS OF 10 TO 15 KT ARE NOTED. THIS SHOULD INCREASE
TO 15 TO 20 KT AS THE EVENING WEARS ON. WINDS BLO SCA EXPECTED
DURING THE DAY TOMORROW.

NO HEADLINES EXPECTED IN THE EXTENDED.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ531>534.

&&

LISTEMAA/ROSA
Hazardous weather outlook, Sep 26, 9:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 AM EDT WED SEP 26 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1037 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE CHESAPEAKE BAY FROM
POOLES ISLAND SOUTH TO SMITH POINT FROM 4PM TODAY UNTIL 4 AM EARLY
THURSDAY MORNING. SOUTHERLY CHANNELING WILL PRODUCE WIND GUSTS UP
TO 20 KT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 2:24 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT WED SEP 26 2007

VAZ031-WVZ053-262030-
CLARKE VA-JEFFERSON WV-
324 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS TO AFFECT CLARKE AND JEFFERSON COUNTIES...

AT 324 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRIGGS...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF GAYLORD...WICKLIFFE AND RIPPON WILL BE AFFECTED BY
THIS STORM.
Special weather statement, Sep 26, 2:34 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT WED SEP 26 2007

MDZ003-WVZ050-051-262030-
WASHINGTON MD-HAMPSHIRE WV-MORGAN WV-
334 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...HAMPSHIRE AND MORGAN
COUNTIES...

AT 334 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF LEVELS...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF GREAT CACAPON...SMITH CROSSROADS...BERRYVILLE...
BERKELEY SPGS...SHADY GROVE...SHADY GROVE AND HANCOCK WILL BE
AFFECTED BY THIS STORM.
Special weather statement, Sep 26, 3:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT WED SEP 26 2007

MDZ003-WVZ052-262200-
WASHINGTON MD-BERKELEY WV-
459 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND BERKELEY COUNTIES...

AT 459 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERKELEY...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF WILLIAMSPORT...HAGERSTOWN AND LONG MEADOW WILL BE
AFFECTED BY THIS STORM.

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 26, 5:00 PM EST to 5:05 PM EST
Where
Washington County, Funkstown to Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.620, -77.720

Newspaper clippings reported trees and power lines down in Hagerstown, MD. A tree fell across Bester Street, damaging a house and crushing a pickup truck.

Lightning, Washington

When
September 26, 7:30 PM EST
Where
Washington County, Hagerstown
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.650, -77.720

Newspaper clippings reported an office building fire that was caused by a lightning strike. The building that housed 10 offices is salvagable, but there was significant damage to the top floor and roof and smoke and water damage on the lower floors.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54260, 54262.